Alert archive / Minnesota / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 123, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Sep 4, 2014, 5:14 AM CDT for Morrison County, Todd County, Minnesota. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 4, 2014, 5:14 AM CDT (10:14 UTC)
- Expired
- Sep 4, 2014, 5:49 AM CDT
- In force
- 35 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Morrison County, MN, Todd County, MN
The radar
The Minneapolis radar (KMPX), 184 km from the middle of the area, began a volume at 10:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 4, 5:02 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 10.2 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2049 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 892 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 243 m²/s²
- 0-3 km storm-relative helicity
- 337 m²/s²
- Significant tornado parameter
- 3.4
- Supercell composite
- 14.3
The text
As transmitted, in the capitals the NWS used until 2016.
218
WUUS53 KMPX 041014
SVRMPX
MNC097-153-041100-
/O.NEW.KMPX.SV.W.0123.140904T1014Z-140904T1100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
514 AM CDT THU SEP 4 2014
THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN MORRISON COUNTY IN CENTRAL MINNESOTA...
NORTHERN TODD COUNTY IN CENTRAL MINNESOTA...
* UNTIL 600 AM CDT
* AT 512 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR WADENA...AND
MOVING EAST AT 55 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
STAPLES...PHILBROOK AND MOTLEY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4636 9471 4635 9464 4631 9455 4634 9443
4630 9435 4625 9435 4623 9438 4615 9434
4629 9517 4636 9517 4637 9515 4638 9475
TIME...MOT...LOC 1014Z 271DEG 50KT 4644 9507
HAIL...<.75IN
WIND...60MPH
$$
BORGHOFF2 follow-up statements
276
WWUS53 KMPX 041040
SVSMPX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
540 AM CDT THU SEP 4 2014
MNC097-153-041100-
/O.CON.KMPX.SV.W.0123.000000T0000Z-140904T1100Z/
MORRISON MN-TODD MN-
540 AM CDT THU SEP 4 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
TODD AND NORTHWESTERN MORRISON COUNTIES UNTIL 600 AM CDT...
AT 538 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES NORTHEAST
OF STAPLES AIRPORT...AND MOVING EAST AT 55 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF NORTHWESTERN MORRISON COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4620 9439 4632 9489 4638 9484 4638 9475
4636 9471 4635 9464 4631 9455 4634 9443
4630 9435 4625 9435 4623 9438 4622 9438
TIME...MOT...LOC 1040Z 271DEG 46KT 4643 9462
HAIL...<.75IN
WIND...60MPH
$$
BORGHOFF121
WWUS53 KMPX 041049
SVSMPX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
549 AM CDT THU SEP 4 2014
MNC097-153-041058-
/O.CAN.KMPX.SV.W.0123.000000T0000Z-140904T1100Z/
MORRISON MN-TODD MN-
549 AM CDT THU SEP 4 2014
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN TODD AND
NORTHWESTERN MORRISON COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
ADDITIONAL SEVERE THUNDERSTORMS ARE STILL POSSIBLE...AND NEW
WARNINGS WILL LIKELY BE ISSUED SHORTLY.
LAT...LON 4620 9439 4632 9489 4638 9484 4638 9475
4636 9471 4635 9464 4631 9455 4634 9443
4630 9435 4625 9435 4623 9438 4622 9438
TIME...MOT...LOC 1048Z 271DEG 46KT 4643 9447
$$
BORGHOFFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 4, 3:25 AM CDT, 1 hour 49 minutes earlier.
Area forecast discussion, Sep 4, 3:25 AM CDT, 1 hour 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 325 AM CDT THU SEP 4 2014 .SHORT TERM...(TODAY AND TONIGHT) ISSUED AT 325 AM CDT THU SEP 4 2014 MAIN CONCERNS WITH THIS PERIOD ARE THE FORWARD PROPAGATING MCS THAT IS EXPECTED TO DEVELOP AND RACE ACROSS CENTRAL MN EARLY THIS MORNING. THIS WILL BE FOLLOWED BY HOT AND HUMID TEMPERATURES ACROSS EASTERN MN AND WESTERN WI...WITH A FEW SHOWERS AND THUNDERSTORMS POSSIBLE BY LATE AFTERNOON. MEANWHILE A SEASONABLY STRONG COLD FRONT WILL PUSH THROUGH THE REGION AND BRING BREEZY NORTHWESTERLY WINDS OVERNIGHT ALONG WITH COOL/DRY AIR. THE FIRST ORDER OF DISCUSSION IS THE SEVERE WEATHER THREAT THIS MORNING RELATED TO THE CONVECTION ACROSS NORTH DAKOTA. HIRES MODELS SUCH AS THE HRRR AND 00/03Z RUNS OF THE HOPWRF ARE IN REMARKABLE AGREEMENT THAT THIS CONVECTION WILL INTENSIFY AS IT MOVES INTO WESTERN MINNESOTA AND DEVELOP INTO A BOW ECHO. THIS STORM MODE SEEM VERY PLAUSIBLE CONSIDERING THE ORIENTATION OF THE DEEP LAYER SHEAR VECTORS IN RELATION TO THE WARM FRONT AND MUCAPE GRADIENT...SO INCLUDED DAMAGING WINDS IN THE FORECAST ACROSS THE FAR NORTHERN TIER OF COUNTIES. THE HRRR SEEMS TO HAVE A BETTER HANDLE ON THE ONGOING CONVECTION...AND IT KEEPS THE MAJORITY OF THE FORECAST PRECIP NORTH OF THE CWA. HOWEVER BASED ON THE ACTUAL LOCATION OF THE WARM FRONT STILL THINK THERE IS LEGITIMATE RISK ALONG AND NORTH OF A LINE FROM ALEXANDRIA MN TO RICE LAKE WI. AS THE COLD POOL BECOMES WELL ESTABLISHED THIS CONVECTION WILL RACE EASTWARD. MEANWHILE THE UPPER LEVEL WAVE AND SURFACE LOW WILL SLOWLY MAKE THEIR WAY INTO NORTHERN MN ALLOWING THE WARM SECTOR TO DESTABILIZE THROUGHOUT THE DAY ON THURSDAY. DEPENDING ON THE RESIDUAL CLOUD COVER...AFTERNOON HIGH TEMPS COULD EASILY CLIMB INTO THE 90S ACROSS SOUTHEASTERN MN AND WESTERN WI. FOR NOW DID NOT GO MUCH ABOVE GUIDANCE SINCE SHOWERS AND THUNDERSTORMS COULD DEVELOP ALONG THE TRAILING COLD FRONT LIMITING THE DIABATIC HEATING. A FEW OF THESE STORMS ARE LIKELY TO BE SEVERE AS FORECAST SOUNDINGS SHOW NEARLY 4000J/KG OF CAPE BY LATE AFTERNOON AND AROUND 30KTS OF DEEP LAYER SHEAR ALONG AND EAST OF THE MN/WI BORDER. THIS AFOREMENTIONED COLD FRONT IS THE LAST REAL AREA OF INTEREST. AGAIN FORECAST SOUNDINGS SHOW STRONG COLD AIR ADVECTION IN THE WAKE OF THE FRONT. THIS WILL KEEP THE BOUNDARY LAYER WELL MIXED WITH NORTHWESTERLY WIND GUSTS OF 20 TO 30MPH EXPECTED TO PREVAIL AFTER DARK. THEREFORE INCREASED THE WINDS THURSDAY NIGHT...AND USED LESS BIAS-CORRECTED GRIDS FOR OVERNIGHT LOWS SINCE THE TEMPERATURES SHOULD BE RATHER UNIFORM. ALSO RAISED CLOUD COVER SINCE SOUNDINGS SHOW SATURATION ABOVE THE BOUNDARY LAYER. .LONG TERM...(FRIDAY THROUGH WEDNESDAY) ISSUED AT 325 AM CDT THU SEP 4 2014 THE FIRST HALF OF THE LONG TERM LOOKS RATHER QUIET. THERE WILL BE A SPLIT FLOW PATTERN DEVELOPING WITH THE SUBTROPICAL JET TO THE SOUTH KEEPING THE HEAT CONFINED TO THE SOUTHERN STATES...AND THE POLAR JET ACROSS CENTRAL CANADA KEEPING THE UNSEASONABLY COOL AIR TO THE NORTH - AT LEAST FOR THE TIME BEING. SURFACE HIGH PRESSURE WILL GUARANTEE MOSTLY CLEAR SKIES THROUGH SUNDAY NIGHT. THINGS BECOME A BIT MORE COMPLEX NEXT WEEK AS THE POLAR JET BEGINS TO SINK SOUTH. A MORE ACTIVE PATTERN IS IN THE OFFING WITH SEVERAL DISTURBANCES SKIRTING ALONG THE NORTHERN TIER OF THE U.S. HOWEVER...WITH THE SUBTROPICAL JET REMAINING SOUTH IT DOES NOT APPEAR ANY OF THESE DISTURBANCES WILL HAVE A WHOLE LOT OF MOISTURE TO WORK WITH. THEREFORE KEPT POPS IN THE CHC RANGE. EVENTUALLY THE JETS WILL PHASE AND CARVE OUT A DEEP TROUGH OVER CANADA AND THE NORTHERN U.S. SOME TIME DURING THE MIDDLE OF NEXT WEEK. THE MUCH COOLER TEMPS ACCOMPANYING THIS TROUGH SHOULD MARK THE FIRST CRACK AT AUTUMN WEATHER. && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z THURSDAY NIGHT) ISSUED AT 1057 PM CDT WED SEP 3 2014 CONVECTION WILL AFFECT KEAU AT THE START OF THE TAF PERIOD...AND THEN A LULL IN THE ACTIVITY IS EXPECTED WITH LOWERING CIGS BECOMING THE PRIMARY CONCERN UNTIL THE NEXT BATCH OF SHOWERS AND THUNDERSTORMS APPROACHES FROM THE WEST. NAM AND GFS GUIDANCE PROG EXTENSIVE IFR CIGS TO DEVELOP OVERNIGHT...HOWEVER...TRENDS HAVE NOT BEEN SUPPORTING THAT THEORY THUS FAR. SO...WILL LEAN TOWARD THE 04.02Z RAP13 0.5 KM AGL CONDENSATION PRESSURE DEFICIT PROG...WHICH BOTTLES THE MVFR/IFR CIGS OVER CENTRAL MN JUST NORTH OF THE WARM FRONT. THIS MEANS THE MOST NOTABLE CIG REDUCTIONS WOULD BE EXPERIENCED AT KAXN AND KSTC...POSSIBLY ARCING DOWN TOWARD KRNH AND KEAU. KMSP WOULD BE ON THE EDGE...SO HAVE GONE A BIT MORE OPTIMISTIC WITH CIGS THERE...BUT STILL FEATURE A PERIOD OF MVFR/IFR OVERNIGHT. IN ADDITION TO CIGS...ANOTHER CONCERN IS THE POTENTIAL FOR CONVECTION TO DEVELOP OVERNIGHT OVER THE DAKOTAS AND SPREAD EASTWARD INTO THE AREA DURING THE EARLY MORNING HOURS ON THURSDAY. RIGHT NOW THINK KAXN AND KSTC ARE THE MOST SUSCEPTIBLE TO EXPERIENCING SAID ACTIVITY...BUT CONFIDENCE ON DEVELOPMENT IS ADMITTEDLY LOW. THINK ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS WILL DEVELOP AS THE COLD FRONT MOVES ACROSS THE AREA. HAVE INCLUDED PROB30S AS CONFIDENCE IN TIMING/COVERAGE IS LOW. EAST/SOUTHEAST WINDS SHIFT TO NORTHWEST ON THURSDAY IN THE WAKE OF THE FRONT...AND BECOME GUSTY. KMSP... HAVE GONE A BIT MORE OPTIMISTIC WITH CIGS OVERNIGHT...BUT STILL THINK CIGS WILL DIP BELOW 1700 FT OVERNIGHT...WITH MVFR BR POSSIBLE AS WELL. COULD SEE A FEW SHOWERS APPROACHING THE FIELD AFTER DAYBREAK /WITH DAKOTAS ACTIVITY WANING AS IT APPROACHES/...BUT A SLIGHTLY HIGHER PROBABILITY WILL BE WITH THE COLD FRONT AFTER 21Z. /OUTLOOK FOR KMSP/ FRI...VFR. WINDS NW 10G15 KTS. SAT...VFR. WINDS W 5-10 KTS. SUN...VFR. WINDS SW 5-10 KTS. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && SHORT TERM...JRB LONG TERM...BORGHOFF AVIATION...LS
Hazardous weather outlook, Sep 4, 3:32 AM CDT, 1 hour 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 332 AM CDT THU SEP 4 2014 MNZ041>045-047>053-WIZ014>016-027-050845- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-POLK-BARRON-RUSK-CHIPPEWA- 332 AM CDT THU SEP 4 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MINNESOTA...EAST CENTRAL MINNESOTA...WEST CENTRAL MINNESOTA... NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE LIKELY THROUGH EARLY THURSDAY MORNING NORTH OF THE INTERSTATE 94 CORRIDOR. SOME STORMS WILL BE STRONG TO SEVERE...WITH DAMAGING WINDS AS THE PRIMARY THREAT. THUNDERSTORMS ARE EXPECTED LATE THIS EVENING IN EASTERN MINNESOTA AND WESTERN WISCONSIN. SEVERE WEATHER IS POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED. MNZ054>070-073>078-082>085-091>093-WIZ023>026-028-050845- LAC QUI PARLE-SWIFT-CHIPPEWA-KANDIYOHI-MEEKER-WRIGHT-HENNEPIN- ANOKA-RAMSEY-WASHINGTON-YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY- CARVER-SCOTT-DAKOTA-REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE- WATONWAN-BLUE EARTH-WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 332 AM CDT THU SEP 4 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA... SOUTHEAST MINNESOTA...SOUTHWEST MINNESOTA...WEST CENTRAL MINNESOTA AND WEST CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED LATE THIS EVENING IN EASTERN MINNESOTA AND WESTERN WISCONSIN. SEVERE WEATHER IS POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED. JRB
The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 3, 7:22 PM CDT | Special Weather Statement | MPX | Chisago, Isanti | 53 min |
| Sep 3, 7:44 PM CDT | Severe Thunderstorm Warning | MPX | Anoka, Chisago, Isanti | 46 min |
| Sep 4, 6:05 AM CDT | Severe Thunderstorm Warning | MPX | Douglas, Morrison, Todd | 55 min |
| Sep 4, 6:50 AM CDT | Severe Thunderstorm Warning | MPX | Mille Lacs, Morrison | 55 min |
| Sep 4, 7:21 AM CDT | Severe Thunderstorm Warning | MPX | Kanabec | 39 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.